Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Abacavir and heart attacks
Mar 5, 2008

Hi Dr.: I've been on meds for 12 years. I've never been detectable, although I was a little over 100K before starting treatment. I'm now on Sustiva and Epzicom.

I'm 55 and my Framington risk is 8. Should I consider switching from Abacavir to something else? I don't understand %s. I read that ABV increases the risk of a heart attack by 90%, but with a Framington score of 8, I don't know what my 10 years risk is while taking ABV?

My CD4 count has always bounced between 600-900. It was over 600 when I was diagnosed. Should I switch OR should I consider stopping all meds and just monitor my progress? Thanks so much.

Response from Dr. Young

Thanks for your post.

A Framingham score of 8, means that you have a 8% chance risk of having a heart attack within the next ten years. The data from the recent DAD study suggests that this risk may increase to about 16% if one is currently taking abacavir. Taken another way, this means that you have a 84% chance of not having heart disease in the next 10 years.

Like Dr. Wohl, I take the data from this single study very cautiously-- First off, I would not recommend stopping therapy in your situation. This has been shown to actually increase your risk of developing complications, including heart disease events. If you're tolerating your current Epzicom/Sustiva regimen, I'd see no reason to switch. Rather, your question says that you're interested in reducing your long-term health risks. This means to me that this is a good opportunity to critically think about smoking, diet, exercise and vaccinations, to name a few.

I hope this helps. BY



Previous
tetrasilver
Next
Partners Medication will vary?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement